Nebraska, 2004

Hail in Nebraska, May 16, 2004

May 16, 2004 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 16, 1:22 PM CST, 5 hours 34 minutes earlier.

Area forecast discussion, May 16, 1:22 PM CST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
222 PM CDT SUN MAY 16 2004

.DISCUSSION...
CONVECTION OVER THE NEXT 48 HOURS IS THE MAIN FORECAST CONCERN.

NORTHEAST TO SOUTHWEST ORIENTED FRONTAL BOUNDARY WAS NOTED FROM
EASTERN SOUTH DAKOTA INTO WESTERN NEBRASKA THIS AFTERNOON.  AND
UPPER SHORT WAVE WAS ENTERING THE PLAINS FROM THE CENTRAL ROCKIES
THIS AFTERNOON.  CONTINUED WARM ADVECTION OVER SURFACE BOUNDARY
AHEAD OF UPPER WAVE WILL SUPPORT SHOWERS AND THUNDERSTORMS THROUGH
THE AFTERNOON...WHILE INCREASING INSTABILITY ALONG AND AHEAD OF THE
FRONT WILL CONTRIBUTE TO SEVERE CONVECTION LATER THIS AFTERNOON AND
EVENING.  ONLY LACKING INGREDIENT AT THIS POINT LOOKS TO BE LOW
LEVEL MOISTURE AS SURFACE DEW POINTS ARE ONLY IN THE MID AND UPPER
50S NEAR THE CWA.  HOWEVER LOWER 60S DEW POINTS WERE JUST TO THE
SOUTH AND WILL ADVECT IN BY THIS EVENING.

WHILE ONGOING PRECIPITATION WILL AFFECT THE NORTHWESTERN CWA INTO
THE EVENING WITH HAIL THE PRIMARY THREAT...MORE CONCERN IS FOCUSED
OUT WEST WHERE MOISTURE CONVERGENCE AND INSTABILITY AXIS OVERLAP IN
CENTRAL NEBRASKA.  SURFACE BASED CAPES ARE APPROACHING 2000 J/KG
THERE WITH BULK SHEAR CLOSE TO 50 KNOTS.  AS THIS AREA ADVECTS EAST
LATE THIS AFTERNOON AHEAD OF SURFACE BOUNDARY...WIND AND HAIL THREAT
WILL ROLL OVER AT LEAST THE NORTHERN CWA.  LOW LEVEL HELICITY VALUES
ALSO SUGGEST TORNADIC POTENTIAL...ESPECIALLY IF MORE LOW LEVEL
MOISTURE WORKS INTO THE SYSTEM BY THIS EVENING.  SLOW MOVING SURFACE
FRONT UNDERNEATH UPPER DIFFLUENCE AND WARM ADVECTION ALSO POINTS TO
HEAVY RAIN THREAT OVER NORTHERN CWA.  TRAINING OF CONVECTION LOOKS
LIKELY THOUGH GRADUAL NORTHWEST TO SOUTHEAST PUSH OF CONVECTION
SHOULD HOLD WIDESPREAD FLOODING THREAT DOWN.  FLASH FLOOD GUIDANCE
VALUES ARE GENERALLY AROUND 2 INCHES FOR 3 AND 6 HOUR AMOUNTS WITH A
FEW POCKETS OF LESS THAN TWO.  THUS WILL HOLD OFF ON FLASH FLOOD
WATCH FOR NOW.

SURFACE BOUNDARY SHOULD SINK SOUTH WITH TIME OVERNIGHT BRINGING RAIN
CHANCES TO THE SOUTHERN CWA BY MORNING.  SEVERE THREAT SHOULD
DIMINISH AS THE EVENING WEARS ON.  FORECAST THEN FOCUSES ON FRONTAL
BOUNDARY FOR THE REMAINDER OF THE WEEK.  FOR MONDAY...FRONT IS
PROGGED TO SETTLE OVER THE SOUTHEASTERN CWA BUT INSTABILITY IS LESS
THAN THIS AFTERNOON.  HOWEVER CONTINUED ASCENT OVER NEARLY
STATIONARY BOUNDARY WILL BRING ANOTHER HEAVY RAIN THREAT TO THE
SOUTHEAST THIRD OF THE CWA.  GREATER INSTABILITY AND MOISTURE LOOKS
TO BE AVAILABLE ON TUESDAY WITH BOUNDARY ONLY MOVING SLIGHTLY
NORTH.  SO CONTINUED CONVECTIVE CHANCES THEN.

FOR THE REST OF THE WEEK INTO THE WEEKEND...SURFACE FRONT WILL
MEANDER NORTH AND SOUTH THROUGH THE PLAINS AS SERIES OF UPPER WAVES
STRENGTHEN SURFACE LOWS IN THE HIGH PLAINS.  HAVE FOLLOWED MORE OF
AN ECMWF SOLUTION FOR THE SURFACE FEATURES...WITH A CONSENSUS IN THE
MODELS HOLDING UPPER TROUGH TO THE WEST THROUGH THE PERIOD.  SOME
MOVEMENT OF THE UPPER TROUGH LOOKS LIKELY ON THE WEEKEND SO PERHAPS
BETTER DEFINED PRECIP CHANCES THEN.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

DERGAN
Hazardous weather outlook, May 16, 5:00 PM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
600 PM CDT SUN MAY 16 2004

IAZ043-055-056-069-079-080-090-091-NEZ045-052-053-066>068-078-
088>093-170500-
CASS-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-
POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SHELBY IA-WASHINGTON-
600 PM CDT SUN MAY 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE EARLY TONIGHT ACROSS MUCH OF
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...MAINLY TO THE NORTH OF A
LINE FROM BEATRICE TO NEBRASKA CITY AND RED OAK IOWA.  THE PRIMARY
HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS BETWEEN 9 PM AND 2 AM.
A COLD FRONT WILL PUSH SOUTH INTO THE AREA...AND A LINE OF STRONG
THUNDERSTORMS IS EXPECTED TO ACCOMPANY THE FRONT.  THESE STORMS
SHOULD WEAKEN TONIGHT AS INSTABILITY DECREASES.

THERE WILL BE A CHANCE FOR MORE SEVERE STORMS TO DEVELOP LATE
MONDAY AFTERNOON AS THE FRONT BECOMES NEARLY STATIONARY IN
SOUTHEAST NEBRASKA AND THE SOUTHWEST CORNER OF IOWA.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE INTO EARLY MONDAY NIGHT
ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THIS
WILL BE IN THE VICINITY OF A COLD FRONT PUSHING SLOWLY SOUTH.

THE FRONT IS FORECAST TO REMAIN IN THE CENTRAL PLAINS THROUGH THE
WEEK...AND A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE THROUGH
THE REGION. THIS WILL GIVE A CHANCE FOR THUNDERSTORMS DURING MUCH OF
THE PERIOD. SEVERE THUNDERSTORMS AND FLOODING WILL BE POSSIBLE.
MORE DETAILS ON LOCATION...TIMING AND POTENTIAL FOR SEVERE WEATHER
WILL BE INCLUDED IN LATER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT IN EAST CENTRAL
AND SOUTHEAST NEBRASKA...AS WELL AS SOUTHWEST IOWA.

NEZ011-012-015>018-030>034-042>044-050-051-065-170500-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-KNOX-MADISON-
PIERCE-PLATTE-SAUNDERS-SEWARD-STANTON-THURSTON-WAYNE-
600 PM CDT SUN MAY 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST AND EAST
CENTRAL NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE EARLY TONIGHT AS A COLD FRONT
MOVES SOUTHEAST ACROSS THE AREA.  DUE TO STRONG WIND SHEAR...
TORNADOES WILL BE POSSIBLE IN ADDITION TO LARGE HAIL AND DAMAGING
WINDS.  INSTABILITY IS EXPECTED TO DECREASE AFTER 10 PM...AND SEVERE
WEATHER IS LIKELY TO END EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THE FRONT IS FORECAST TO MOVE BACK NORTH INTO THE CENTRAL PLAINS
ON TUESDAY...THEN REMAIN IN THE REGION FOR THE REST OF THE WEEK.
A SERIES OF UPPER LEVEL DISTURBANCES WILL ALSO MOVE
THROUGH THE REGION. THIS WILL GIVE A CHANCE FOR THUNDERSTORMS DURING
MUCH OF THE PERIOD. SEVERE THUNDERSTORMS AND FLOODING WILL BE
POSSIBLE. MORE DETAILS ON LOCATION...TIMING AND POTENTIAL FOR SEVERE
WEATHER WILL BE INCLUDED IN LATER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD BE READY FOR ACTIVATION THIS EVENING AND EARLY
TONIGHT.

POLLACK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Knox

When
May 16, 6:56 PM CST
Where
Knox County, 5 mi W of Creighton
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.467, -97.983

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395235.